Puke And Pills

Post110

I spend most of my time in bed trying to watch films. It’s a worrying time waiting to find out if the radiotherapy treatment has worked. However, I begin to experience some of the side effects I had been warned of. Disturbingly, my eyes and ears are affected. I can see, but the vision is blurred. I can hear, but it’s dull and like trying to listen to someone speaking when you are underwater. This did not combine very well with watching films, or reading, or listening to audiobooks, or interaction with anyone. I look around and try to hear but it is all a bit pointless just now.

Life is difficult as I try to recover. But I never think why me? There’s no point wallowing in self-pity. I do wonder what caused this disease. Was it due to the head traumas I had experienced in the past? I dont know. Did the earlier operations trigger something which brought cancer on? Unlikely. I like to think it was because of those operations the cancer was found.

My hearing is declining rapidly so I make an appointment with my doctor, who syringes my ears. This has the effect of clearing my ears and I can hear again. However, the doctor says she does not know if the radiotherapy has harmed my hearing permanently. Equally, she says it is too early to tell if my eyes have been damaged by the treatment. Still, the good news is my hearing is clearer so, even when it dulls off again after a few days, I doubt there is any lasting harm because syringing would not enable me to temporarily hear if my ears are irreparably harmed.

Things take a turn for the worse soon afterwards as I become increasingly ill. Michelle is constantly looking after me. But my energy levels plummet and I am bedridden in a stupor. I’ve become weaker and do not have any appetite. Over the next three months, I’m in a perpetual state of nauseousness and vomiting. The only way I can describe it is this: Think about your worst hangover ever – you are sick and dizzy with a thumping headache and dehydration – the thing is, you know it is going to be better. Cancer treatment makes you feel like that hangover, except you have not had a good night out and the feeling goes on. And on. I have no idea if it will ever stop.

I seem to be in rapid decline and only manage to get out of bed for brief periods to wash or go to the toilet. Occasionally, I venture downstairs for prescription drugs. I open a cupboard and look at over twenty types of medication, including steroids, anti-inflammatories, antibiotics, antibacterial ointment, anti-sickness tablets, pain relief and creams for radiation burns to my face. I lean against the kitchen work surface, take a cocktail of pills, sigh and walk unsteadily upstairs to slump back into bed to recover from the effort.

Leave a Reply

%d bloggers like this: